Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jun 16, 2018, 3:26 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 3:26 PM MST (22:26 UTC)
- Expired
- Jun 16, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:15 PM MST | FLASH FLOOD | 2 N Cave Creek, AZ | WASHES CROSSING N. SPUR CROSS ROAD WERE RUNNING MODERATELY. N. SPUR CROSS RD. NEAR CAHAVA RANCH RD. BLOCKED OFF. RAINFALL ACCUMULATION WAS 1.87 INCHES IN 45 MINUTES BETWEEN 3:00 AND 3:45 PM MST. |
| Jun 16, 4:30 PM MST | FLASH FLOOD | 3 Nnw Carefree, AZ | WATER FLOWING SWIFTLY ACROSS N. ECHO CANYON RD., IMMEDIATELY SOUTH OF INTERSECTION WITH N. FLEMING SPRINGS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
561
WGUS55 KPSR 162226
FFWPSR
AZC013-170100-
/O.NEW.KPSR.FF.W.0001.180616T2226Z-180617T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
326 PM MST SAT JUN 16 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 600 PM MST.
* At 325 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
New River, Cave Creek, Carefree and Desert Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3395 11182 3384 11183 3374 11196 3374 11206
3379 11208 3395 11208
$$
CK2 follow-up statements
643
WGUS75 KPSR 162335
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
435 PM MST SAT JUN 16 2018
AZC013-170100-
/O.CON.KPSR.FF.W.0001.000000T0000Z-180617T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
435 PM MST SAT JUN 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
MARICOPA COUNTY...
At 430 PM MST, Doppler radar and automated rain gauges indicate up
to two inches of rain have fallen near Cave Creek, but precipitation
has weakened within the past 30 minutes. However, areas of flash
flooding may still be occurring, especially within dry washes in and
near Cave Creek. Low water crossings may also be flooded.
Some locations that will experience flooding include...
New River, Cave Creek, Carefree and Desert Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3395 11182 3384 11183 3374 11196 3374 11206
3379 11208 3395 11208
$$
Rogers600
WGUS75 KPSR 170052
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
552 PM MST SAT JUN 16 2018
AZC013-170102-
/O.EXP.KPSR.FF.W.0001.000000T0000Z-180617T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
552 PM MST SAT JUN 16 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 600 PM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3395 11182 3384 11183 3374 11196 3374 11206
3379 11208 3395 11208
$$
RogersWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:17 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 16, 1:17 PM MST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 117 PM MST Sat Jun 16 2018 .UPDATE...Updated aviation and short-term discussion && .SYNOPSIS... Clouds, scattered showers and the chance for isolated thunderstorms will continue before gradually shifting off to the northeast by Saturday evening. The window for stronger storms to develop will open early Saturday afternoon, mainly from western Maricopa County and locations to the east. No rain chances are in the forecast beyond Saturday. Temperatures will be coolest Saturday, then very gradually warm up through the middle of next week. && .DISCUSSION... Shower and isolated thunderstorm activity is generally beginning to push north and east of the Phoenix metro with brief clearings noted across the area. However, temperatures will have a hard time increasing too much this afternoon as dewpoints remain in the upper 60s across most of the region. Thus, we have increased dew points more in line with observations and decreased high temperatures about five degrees below the previous forecast for the Phoenix metro (to the mid to upper 80s) and the higher terrain north and east of the metro. High temperatures over southeast California and the Lower Colorado River Valley will still be in the mid to upper 90s as dry air continues to stream northeast and allow for skies to clear. Southerly-southwesterly winds will gust to 25-30 mph over the Lower Colorado River Valley this afternoon, with gusts to 25-30 mph later tonight for areas further west in Imperial and Riverside Counties coming off the higher terrain. Aircraft soundings suggest that we are starting to see some drying at midlevels between 7-10 kft that may help destabilize the atmosphere stability over the next few hours for the Phoenix metro and areas further north and east. However, this is probably too late to get any convective development for most of the Phoenix metro without the assistance of terrain, which was generally the case with showers that developed along South Mountain and a thunderstorm that developed near Camelback Mountain this morning. In both of those cases, a stable layer centered at 20 kft limited prolonged deep convective development. Showers are starting to redevelop along the higher terrain north and east of the metro, and this is the area where we expected to see the greatest potential for storm development over the next few hours. Another area to watch is Pinal and southwestern Maricopa Counties where midlevel drying is most likely greatest and an isolated thunderstorm has already developed right on I-8 near the county border with tops to 35 kft. Gusty winds will be possible with these storms and a dust storm cannot be ruled out as DCAPE values appear to be increasing rapidly just south of this area, but significant moisture should lower this potential and keep any impacts to very localized areas. Hi-res models quickly take the back edge of this convective activity northeast into Gila County within the next 3-6 hours, before moving out of the county warning area entirely by late evening. && .PREVIOUS DISCUSSION... Friday ended with just a trace of rain at the Phoenix, Yuma and Imperial airports...which is quite a feat for those locations in mid June. The best convective activity occurred in northwestern La Paz and eastern Riverside counties where a few small thunderstorms produced pea sized hail. Current radar shows mostly light showers in primarily two regions...one stretching from Lukeville near the Mexico border northward through western Maricopa County and the other further east over Gila County. The GOES-16 midlevel infrared channel confirms the best moisture remains over the eastern two-thirds of Arizona, although there is some clearing developing over southeastern Arizona that is spreading north. The radar trends indicate these showers are likely to continue to lift further north through morning. Saturday looks to be a more robust day for convection in South- Central Arizona with favorable upper level dynamics combined with abundant low level moisture. In fact, early morning dew points are in the mid 60's to low 70's across most desert locations. Some early day clearing will allow for better solar insolation resulting in an increase in instability by the early afternoon when models show a healthy dose of CAPE upwards of 1000-1800 j/kg across La Paz- Maricopa-and Pinal counties with hardly any CIN. The majority of the CAMs indicate some stronger storms, albeit isolated in coverage, initiating south and west of the Phoenix area early Saturday afternoon before moving closer the Valley. The greatest threats with these storms are likely to be brief heavy rains, strong winds and outflows, blowing dust and small hail. With precipitable water values remaining very high at 1.50 inches (which is at the 99th percentile of climatology) a flooding hazard is not out of the question. The total rainfall accumulation for places that do receive rain looks great for mid June with the GEFS plumes mean total just below 0.30 inches for Phoenix and slightly higher over the Mogollon Rim. Meanwhile, storm coverage along the Colorado River Valley and further west through Southeast California is not very likely. The thunderstorm threat begins to subside as an upper level low pushes across Baja California towards Arizona bringing drier southwesterly flow and eventually pushing much of the moisture well to our east. We should see substantial clearing by late afternoon and early evening. Temperatures for central desert locations will remain in the low to mid 90's while western Arizona and Imperial County will warm closer to 100 degrees where conditions will begin to dry a bit earlier. Much of Southeast California, and particularly along Interstate 8 near Ocotillo and northward through Kane Spring, will be fairly breezy Saturday and Sunday afternoons. Given that very little precipitation fell in this area, and the atmosphere will quickly dry out tomorrow, blowing dust may be a slight concern here. By Sunday, the aforementioned low will advance further east allowing dry conditions to completely settle over the region and bringing clear skies with a gradual warmup through the week. Expect a return to the triple digits across the area by Monday as the Four Corners high pressure that is the hallmark of the monsoon reforms further west keeping moisture away from Arizona. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Shower activity is generally beginning to push northeast of the Phoenix terminals with brief clearings and lifted ceilings noted across the area. Another round of showers and thunderstorms is still possible later this afternoon between 22-01Z as these clearings may help destabilize the area, but chances are less than 20 percent so we have left any mention of TS out of the TAFs at this time. For now, we just have vicinity showers ending from west to east this afternoon, with chances lasting longer at KIWA and KSDL where moisture and forcing from terrain may help sustain this activity. Brief periods of MVFR ceilings will be possible at all terminals associated with any convective activity that develops, which we will handle with amendments as needed. Conditions should be too moist to allow for strong wind gusts and dust without active convection at the terminals, but some erratic wind shifts will be possible should thunderstorms develop. Otherwise, winds continue to generally remain southerly at 5-10 knots, but a shift to the west is expected late this afternoon and evening. A more typical diurnal pattern of winds is expected tomorrow with skies generally clearing by sunrise. Southeast California/Southwest Arizona including KIPL and KBLH: Skies are generally clearing with only very high clouds above 20 kft at both terminals. Breezy southerly flow has already redeveloped at KBLH with gusts up to 25-30 knots lasting through about 02Z. Winds will remain elevated at 10-15 knots overnight and tomorrow morning before gusts pick back up to 25-30 knots late tomorrow morning. KIPL currently has light and variable winds, but stronger westerly 15-20 knot winds gusting to 25 knots should develop late this afternoon through the evening hours before weakening below 10 knots overnight. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: High pressure and dry westerly flow aloft to keep dry conditions in place across the region for the entire period. Daily minimum humidities are expected to fall into the 8-13 percent range each day, with poor-fair overnight recoveries. Below normal temperatures on Monday to recover to near, or slightly above normal by Thursday and Friday. Winds to mainly follow typical diurnal patterns, with some gustiness possible during the afternoon hours. && .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed through Saturday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hopper/Deemer AVIATION...Hopper FIRE WEATHER...Percha
In the hours before
Special weather statement, Jun 16, 1:09 PM MST, 2 hours 17 minutes before
Special Weather Statement National Weather Service Phoenix AZ 109 PM MST SAT JUN 16 2018 AZZ554-559-162045- Sonoran Desert Natl Monument AZ-West Pinal County AZ- 109 PM MST SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 145 PM MST/145 PM PDT/... At 109 PM MST/109 PM PDT/, Doppler radar was tracking a strong thunderstorm over Freeman, or 25 miles east of Gila Bend, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Freeman and Big Horn. This includes AZ Interstate 8 between mile markers 137 and 148. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3279 11224 3285 11240 3304 11224 3294 11208 TIME...MOT...LOC 2009Z 213DEG 9KT 3287 11226 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:28 AM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 2 hr |
| Jun 16, 8:13 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jun 16, 8:18 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jun 16, 9:16 AM MST | Areal Flood Advisory | PSR | Maricopa | 61 min |
| Jun 16, 9:36 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jun 16, 10:06 AM MST | Areal Flood Advisory | PSR | Maricopa | 114 min |
| Jun 16, 10:44 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 2 hr |
| Jun 16, 10:48 AM MST | Areal Flood Advisory | PSR | Maricopa | 117 min |
| Jun 16, 1:09 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Jun 16, 1:16 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 119 min |
| Jun 16, 2:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.